Campho-Phenique is an over-the-counter medicine used to treat cold sores and insect bites.
Campho-Phenique overdose occurs when someone applies more than the normal or recommended amount of this medicine or takes it by mouth. This can be by accident or on purpose. Inhaling a large amount of Campho-Phenique fumes may also cause symptoms.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Campho-Phenique contains both camphor and phenol.
For information on products containing camphor alone, see
Both camphor and phenol are in Campho-Phenique. However, camphor and phenol may be found separately in other products.
Below are symptoms of a Campho-Phenique overdose in different parts of the body.
AIRWAYS AND LUNGS
- Irregular breathing
BLADDER AND KIDNEYS
- Little or no urine output
EYES, EARS, NOSE, AND THROAT
- Burning in the mouth or throat
HEART AND BLOOD VESSELS
- Collapse (shock)
- Low blood pressure
- Rapid pulse
- Coma (lack of responsiveness)
- Convulsions (seizures)
- Muscle stiffness or uncontrolled muscle movements
- Stupor (confusion and mental slowness)
- Twitching facial muscles
- Bluish-colored lips and fingernails
- Skin redness (from applying too much to the skin)
- Sweating (extreme)
- Yellow skin
STOMACH AND INTESTINES
- Abdominal pain
- Excessive thirst
- Nausea and vomiting
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to. For skin irritation or contact with the eyes, flush the area with cool water for 15 minutes.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Tests may include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Intravenous fluids (IV, or through a vein)
- Medicine to treat symptoms
- Skin and eye irritation may be treated with cool water irrigation and antibiotic cream, ointment, or eyedrops
- Breathing support, including tube through the mouth into the lungs and connected to ventilator (breathing machine)
Survival past 48 hours often means the person will recover. Seizures and irregular heartbeat may start suddenly, within minutes of exposure, and pose the greatest risk to health and recovery.
Keep all medicines in child-proof containers and out of the reach of children.
Aronson JK. Paraffins. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:494-498.
Wang GS, Buchanan JA. Hydrocarbons. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 152.
Last reviewed on: 7/20/2021
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.